Dr John Briffa
In the UK, the most popular ‘drugs bible’ goes by the name of the British National Formulary (BNF). Within its pages is found a wealth of information about pills and potions that are available over-the-counter and by prescription, including indications and advice of dosages. A significant proportion of the pages in the BNF are taken up with information about contraindications (situations where the drug should be avoided or used with caution) and side-effects. This information is now to be found as part of the packet insert which comes with medication. I’ve known many, many people to read this information and decide that they’ll give the medication a miss.
One class of medication with a range of known side-effects are the statins. These cholesterol-reducing drugs are known to have the potential to cause symptoms such as muscle pain and fatigue, as well as cause damage to organs such as the liver and kidneys. About a year ago I was at a medical lecture, and one (doctor) member of the audience commented that he felt his patients experienced side effects from taking statins far more commonly than official statistics suggested. My own experience supports this observation.
Could there be an explanation for this phenomenon?
One explanation has to do with the design of statin studies. Quite often, individuals who are in poor health and perhaps at increased risk of side-effects are automatically barred from entering a study. Yet, in the real world, even people who are poor candidates in this respect may end up being prescribed a statin. Individuals with a history of problems such as muscular pain or damage to the liver or kidneys (all of which can be exacerbated by statins) are typically excluded from studies too, further reducing the chance that side-effects will arise.
Even those who make it through this screening process, however, may be subjected to what is known as an ‘run in’ period prior to the study. Here, individuals may be treated with a statin with idea being that individuals who are ‘non-compliant’ (do not take their medication as instructed) are weeded out. However, the run-in period also affords the researchers the opportunity to detect individuals who are susceptible to statin side-effects and stop them getting into the study proper.
In other words, in formal studies participants are often at a significantly lower risk of side-effects than those in the general population.
Another problem with conventional studies is how side-effects are defined. Muscle pain is a quite-frequent side-effect of statins. In extreme cases, statins can cause a break-down of muscle tissue known as ‘rhabdomyolysis’ which can have potentially fatal consequences. In some studies, the focus has been on rhabdomyolysis, which means less severe side-effects such as muscle pain or fatigue may ‘go missing’.
Another way in which the bar for side-effects can be set very high concerns the blood parameters used to detect damage. For instance, in a recent study muscle damage was only deemed to have occurred when muscle enzyme levels (a marker for muscle damage) were at least 5 times the upper limit of normal . In this same study, liver damage (another potential hazard of statins) was only deemed to have occurred when liver enzymes were at least 3 times the upper limit of normal. In both cases, a more logical approach would be to regard a rise of any amount above the top end of the normal range as abnormal and significant. This would be more how it is in actual clinical practice.
The elimination of individuals prone to side-effects and the setting of the bar very high for abnormalities help explain why the side-effects from statins seem much more common in the real world than officially quoted statistics.
However, even in the real world, there might be under-recognition of the damage statins can do. That’s because, quite often, doctors will dismiss the idea that statins might be the cause for someone’s symptoms, even when scientific evidence supports such as link. For more on this, see here.
1. Nicholls S, et al. Effect of Two Intensive Statin Regimens on Progression of Coronary Disease. NEJM 2011;365(22):2078-87
Read the complete article here.